Bryan VanDreese, DO; Ashley Holland, DO; Andrew Murray, DO
Introduction: Phenibut is a psychoactive drug with GABAB agonism. It remains unregulated and easily attainable in the United States, where it has become a novel drug of abuse.
Case Presentation: We present the case of a 34-year-old man who used phenibut consistently for 3 years. After 6 months of use, he developed signs of dependence and failed outpatient detoxification. While taking high doses, he experienced parasomnia-like symptoms and periods of dysexecutive function. After abrupt cessation, he developed severe withdrawal symptoms, was hospitalized, and required intubation. His condition improved after 1 week of treatment. After recovery and discharge, he remains stable utilizing an extended taper of acamprosate and baclofen.
Discussion: Phenibut is not detected on urine drug screen and withdrawal symptoms are nonspecific. Optimal treatment of withdrawal remains unknown. Baclofen and phenobarbital have been successful for treatment of dependence.
Conclusion: Clinicians should be aware of phenibut abuse and the potential for dependence and withdrawal.